MAUDE Adverse Event Report: K2M, INC. LOCKING SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. LOCKING SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 2901-90098
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that upon attempted screw insertion, the tips of two everest locking screw inserters 'stripped'.There were no adverse consequences to the patient.The procedure was completed successfully using an alternatively available instrument.This record represents the first of the two locking screw inserters.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected and was found to have had a deformed distal tip.The hexalobe tip was deformed in a manner which is consistent with slippage or stripping of the driver head during instrument use.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per everest surgical technique: after the pedicle pathway has been prepared and proper screw length and diameter have been determined, the appropriate implant is selected and loaded for screw insertion using the everest deformity screw inserter.The everest deformity screw inserter will work with both polyaxial and uni-planar everest screws.To load the everest deformity screw inserter, grasp the implant by the shaft of the screw and apply a downward force to engage the screw into the hexalobe fitting of the screw inserter shaft.Thread the silver knob in a clockwise direction until the implant is securely attached to the inserter.Pull the silver knob toward the handle to lock the inserter onto the screw.To disengage the screw inserter, pull down on the silver knob, gently turn in a counter-clockwise direction, and remove the inserter from the surgical field.It was communicated that difficult patient anatomy may have contributed to the issue.As a result, the most likely cause of the issue was determined to have been device failure due to difficult patient anatomy.

Brand Name
LOCKING SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10497210
Report Number3004774118-2020-00197
Device Sequence Number3117851
Product Code LXH
UDI-Device Identifier10888857040564
UDI-Public10888857040564
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2901-90098
Device Lot NumberKCAC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Initial Date Received by Manufacturer 08/06/2020
Supplement Date Received by Manufacturer10/31/2020
Initial Report FDA Received Date09/04/2020
Supplement Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1